Alert archive / Kansas / Wind Advisories in 2006

Wind Advisory 23, NWS Dodge City, KS

April 18, 200627 counties in Kansas

NWS Dodge City, KS issued this wind advisory at Apr 18, 2006, 2:45 AM CDT for 27 counties in Kansas. It took effect at Apr 18, 2006, 7:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2006, 2:45 AM CDT (07:45 UTC)
In effect from
Apr 18, 2006, 7:00 AM CDT
Expired
Apr 18, 2006, 2:46 PM CDT
In force
8 hr
Issued by
NWS Dodge City, KS
All 27 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.8 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4139 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDDC 180745
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
245 AM CDT TUE APR 18 2006

...STRONG WINDS ARE EXPECTED TODAY...

.A COLD FRONT WILL MOVE ACROSS SOUTHWEST KANSAS TODAY CREATING
STRONG AND GUSTY NORTHWEST WINDS.

KSZ030-031-043>046-061>066-074>081-084>090-181700-
/O.NEW.KDDC.WI.Y.0023.060418T1200Z-060419T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
245 AM CDT TUE APR 18 2006 /145 AM MDT TUE APR 18 2006/

...WIND ADVISORY IN EFFECT FROM 7 AM CDT /6 AM MDT/ THIS MORNING
TO 7 PM CDT /6 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 AM CDT /6 AM MDT/ THIS
MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING. 

SOUTH WINDS WILL SWITCH AROUND TO THE NORTHWEST AND INCREASE TO 25 TO
35 MPH WITH GUSTS TO 45 MPH AS A COLD FRONT MOVES ACROSS SOUTHWEST
KANSAS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF OVER 30 MPH OR WIND
GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

$$

06
2 follow-up statements
000 
WWUS73 KDDC 181215
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
715 AM CDT TUE APR 18 2006

...STRONG WINDS CAN BE EXPECTED ACROSS SOUTHWEST KANSAS TODAY...

.A COLD FRONT WILL MOVE ACROSS SOUTHWEST KANSAS TODAY CREATING
STRONG AND GUSTY NORTHWEST WINDS.

KSZ030-031-043>046-061>066-074>081-084>090-182015-
/O.CON.KDDC.WI.Y.0023.000000T0000Z-060419T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
715 AM CDT TUE APR 18 2006 /615 AM MDT TUE APR 18 2006/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING. 

GUSTY NORTHWEST WINDS WILL BE AT 25 TO 35 MPH WITH WIND GUSTS IN
EXCESS OF 45 MPH POSSIBLE LATE THIS MORNING AND EARLY THIS
AFTERNOON.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF OVER 30 MPH OR WIND
GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

$$

18
000 
WWUS73 KDDC 181946
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
246 PM CDT TUE APR 18 2006

...WIND SPEEDS WERE SLACKENING ACROSS SOUTHWESTERN KANSAS...

.THE COLD FRONT WHICH PASSED THROUGH WESTERN KANSAS TODAY WAS WELL
TO THE SOUTH AND EXITING THE REGION.

KSZ030-031-043>046-061>066-074>081-084>090-182100-
/O.CAN.KDDC.WI.Y.0023.000000T0000Z-060419T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
246 PM CDT TUE APR 18 2006 /146 PM MDT TUE APR 18 2006/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS HAVE FALLEN BELOW ADVISORY CRITERIA. IT WILL CONTINUE
TO BE WINDY THROUGH SUNDOWN...WITH GUSTY NORTHWEST WINDS OF 20 TO
30 MPH. THE WIND WILL DIE OFF AFTER SUNDOWN TO 10 TO 20 MPH.

$$

12

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Apr 17, 2:44 PM CDT, 12 hours 1 minute earlier.

Area forecast discussion, Apr 17, 2:44 PM CDT, 12 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
244 PM CDT MON APR 17 2006

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST DECISION THROUGH TUESDAY IS TEMPERATURES...
FOLLOWED BY ANY CHANCE FOR PRECIPITATION TUESDAY.

THE LATEST MODEL RUNS OF THE NAM80...OLD NGM...GFS40 AND RUC13 ALL
INDICATE THERE WILL BE A PACIFIC COLD FRONT CROSS SOUTHWEST KANSAS
TONIGHT...BRINGING IN COOLER AIR AND INITIALLY A BIT MORE MOIST
AIR.  A SECOND SURGE OF DRIER AND COLDER AIR WILL BE CLOSE ON THE
HEELS OF THE FIRST FROPA.  THIS SHOULD BE MEAN QUITE COOL DOWN FROM
TODAYS 80S AND 90S MAX TS ACROSS DDCS CWA.  EXPECT HIGHS ON
TUESDAY TO BE ONLY IN THE 60S...EXCEPT LOW TO MID 70S NEAR P28 WHERE
THE AFFECT OF THE FROPA WILL BE LEAST.

STRONG HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST ON TUESDAY
NIGHT...ALLOWING FOR A COLD APRIL NIGHT WITH LOWS IN THE 30S MOST
LOCALES...P28 AGAIN BEING THE EXCEPTION WITH LOW 40S.  THINK
WEDNESDAY SHOULD BE A TAD COOLER ON MAX TS THAN TUESDAY...SINCE WE
WILL BE FARTHER INTO THE DEEP LOW LEVEL COLD AIR AND HIGH
PRESSURE.  HOWEVER...TUESDAY MAY FEEL THE COLDEST DUE TO THE
DRAMATIC CHANGE FROM MONDAY...AND STRONGER BREEZY TO WINDY N-NW
WINDS.

EVEN THOUGH THIS IS A STRONG PACIFIC COLD FRONT PASSING THROUGH...
DO NOT THINK THERE WILL BE ENOUGH LOW LEVEL MOISTURE AVAILABLE FOR
ANY MEASURABLE PRECIPITATION.  THE GULF IS CUT OFF AND THE SYSTEM
LOSES MOST OF THE MID AND LOW LEVEL MOISTURE AS IT CROSSES THE
ROCKIES.

DAYS 3-7...

OVERALL THE EXTENDED FORECAST LOOKS PRETTY GOOD OUT THROUGH DAYS 5/6
AND, OTHER THAN A FEW COSMETIC CHANGES, DID NOT MAKE ANY SIGNIFICANT
ADJUSTMENTS. BY DAY 7 AND INTO DAY 10, THE GFS AND ITS ENSEMBLES ARE
TRENDING TOWARD THE IDEA OF A SPLIT FLOW PATTERN WITH AN UPPER LEVEL
RIDGE OVER THE HIGHER LATITUDES OF NORTH AMERICA AND A SOUTHERN
BRANCH INCREASING ACROSS THE SOUTHERN CONUS.  THIS SHOULD AT LEAST
TEMPORARILY BRING INCREASED CHANCES FOR STORMS TO TRACK FARTHER
SOUTH WHICH WOULD BE MORE FAVORABLE FOR PRECIPITATION IN SOUTHWEST
KANSAS THAN THE PAST SEVERAL WEEKS.  FOR NEXT MONDAY HAVE KEPT HIGH
TEMPERATURES NEAR NORMAL.  IN THE 8 TO 10 DAY PERIOD, WILL GO WITH
NEAR NORMAL TEMPERATURES AND NEAR NORMAL PRECIPITATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  50  68  38  66 /   0   0   0   0
GCK  46  65  35  65 /   0   0   0   0
EHA  47  67  35  65 /   0   0   0   0
LBL  47  68  35  67 /   0   0   0   0
HYS  51  65  39  65 /   0   0   0   0
P28  57  74  43  68 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN12/02
Hazardous weather outlook, Apr 17, 5:11 AM CDT, 21 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
511 AM CDT MON APR 17 2006

KSZ030-031-043>046-061>066-074>081-084>090-181000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
511 AM CDT MON APR 17 2006 /411 AM MDT MON APR 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY THIS
AFTERNOON. TEMPERATURES ARE EXPECTED CLIMB INTO THE UPPER 80S TO
LOWER 90S THIS AFTERNOON AS RELATIVE HUMIDITIES FALL INTO THE 20 TO
25 PERCENT RANGE. ALSO SOUTHERLY WINDS WILL INCREASE INTO THE 15
TO 20 MPH RANGE. ALL OUTDOOR BURNING SHOULD BE AVOIDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS ARE EXPECTED TO RETURN TO THE AREA ON TUESDAY.
ALTHOUGH TEMPERATURES WILL BE AT LEAST 20 DEGREES COOLER THAN
MONDAY...SUSTAINED WINDS IN THE 25 TO 35 MPH AND LOW DEW POINTS
WILL KEEP THE THE FIRE DANGER IN THE EXTREME CATEGORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

18

Nearby

Wind Advisories in Kansas, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.